Dosing and Safety of Off-label Use of Caffeine Citrate in Premature Infants.

Publication Type
Journal Article
Year of Publication
2019
Authors
Puia-Dumitrescu, Mihai; Smith, P Brian; Zhao, Jian; Soriano, Angela; Payne, Elizabeth H; Harper, Barrie; Bendel-Stenzel, Ellen; Moya, Fernando; Chhabra, Rakesh; Ku, Lawrence; Laughon, Matthew; Wade, Kelly C; Best Pharmaceuticals for Children Act–Pediatric Trials Network Steering Committee
Secondary
J Pediatr
Volume
211
Pagination
27-32.e1
Date Published
2019 Aug
Keywords
apnea; bronchopulmonary dysplasia; necrotizing enterocolitis
Abstract

OBJECTIVE: To characterize the dosing and safety of off-label caffeine citrate in a contemporary cohort of extremely premature infants.

STUDY DESIGN: We used electronic health records (2010-2013) from 4 neonatal intensive care units to identify infants of ≤28 weeks of gestational age exposed to caffeine citrate. Safety outcomes included death, bronchopulmonary dysplasia, necrotizing enterocolitis, spontaneous intestinal perforation, intraventricular hemorrhage, patent ductus arteriosus ligation, seizures, and arrhythmias. We used multivariable logistic regression to evaluate the association of caffeine citrate exposure with clinical events.

RESULTS: Of 410 infants with a median (IQR) gestational age of 26 (24-27) weeks, 95% received caffeine citrate for >0 days. Infants received a median (IQR) daily dose of 8 (5-10) mg/kg/day. Incidences of clinical events on day of caffeine citrate exposure were death 2%, patent ductus arteriosus ligation 12%, and medical and surgical necrotizing enterocolitis 5% and 4%, respectively. Bronchopulmonary dysplasia occurred in 37% of infants and was not associated with caffeine dose. Increased caffeine citrate dose was associated with lower odds of patent ductus arteriosus ligation and necrotizing enterocolitis.

CONCLUSIONS: Caffeine citrate was used in extremely premature infants at younger gestation, at higher doses, and for longer durations than recommended on the drug label. Increased caffeine citrate exposure, dose, or therapy duration was not associated with increased risk of necrotizing enterocolitis.